On page 55 of my book about natural healing for digestive diseases, Listen To Your Gut, I give clear directions that you must not use any other supplements on the LTYG program UNTIL you have given the protocols a chance to work and your condition has stabilized. THEN you can go ahead and test other supplements – note I said “test”. I give you instructions to introduce ONE supplement at a time and wait 2 weeks to test for any adverse reactions before introducing the next one. I especially warn about the difficulty of introducing multiple-ingredient remedies like those prescribed in Chinese or Ayurvedic medicine, because they have the highest likelihood to trigger an adverse reaction. It is really key for people to understand that:
All the supplements and protocols in LTYG have been tested by THOUSANDS of people with Crohn’s, colitis, diverticulitis and IBS (20,000 at last count) – many of whom are in advanced disease states and extremely hypersensitive. We KNOW these supplements work and are highly tolerated – which is why I specify brands, so you can get exactly the right product. Just ONE trigger ingredient, like Betaine HCL or MSM can trigger a flare.
The reason I give such explicit instructions, is to avoid the heartache that readers like Jake (name changed to protect privacy) experienced. In his first email to me, you can clearly see how frustrated, upset and angry he is that he spent so much time and money on the protocols in LTYG and nothing worked:
Please do not ask for my feedback. I have nothing good to say. I tried the oregano oil, the george’s aloe juice, NAG, L Glutamine, the enema that I ordered with three organic powders etc.. The absorb plus I ordered made the bleeding worse. Was back in hospital. Had to go back to prednisone and now Remicade thanks to the treatment protocol in the book which didn’t work for me. I have nothing good to share.”
I immediately emailed Jake back, since he is literally the first person I have ever heard from who received absolutely no benefit or improvement from the protocols in LTYG and I wanted to find out what else was going on that could have interfered with his healing. He wrote back:
“When I read the book, it makes complete sense. I even understand the science behind it. I had high hopes with it. I am sure that it did help a lot of people, but not me.
I want to know what went wrong in my case. I feel so unfortunate not to get the benefit that people got from this nice book. Thanks for taking time out of your busy schedule to help me out.
I was on Prednisone 30mg for 2 weeks, tapered to 20mg and not 15mg like you suggest for two more weeks. Further down to 10mg for 2 weeks and followed by 5mg for one week. I stopped after that and didn’t taper to 2.5mg like you suggest. I didn’t start your protocol until I stopped prednisone completely.
I was and am still taking homeopathy medication while on your protocol. I was also taking Vitamin D 5000 IU. I was also taking some ayurvedic medication from India which was in the form of powder which has to be soaked in water overnight then boil it and then you drink the filtrate of it. I still take it. This is a mix of different powders like Harde, Adulsa, etc.. Also, I was taking Avapatti churan.”
Well, Jake’s email provided a few clues for where things went wrong. So, although I talk about these things in LTYG, I know it’s a very large book and very difficult to retain all the information at once (this is why it’s really important to actually do the Workbook – on the CD-Rom). So, as I wrote back to Jake:
The homeopathics wouldn’t hamper anything, likewise the vitamin D is good and your Prednisone taper schedule was at a good pace. However, the Ayurvedic remedies… please go read the section on Ayurvedic Medicine on pg 378 in LTYG and then see the section on Introducing New Supplements on pg 52-55.
You will see that you needed to completely discontinue the Ayurvedic medications and clear them from your system and only after you have successfully incorporated the supplements and protocols in LTYG can you introduce the Ayurvedic meds again – but you must follow the instructions in point 3 when you do so; testing remedies singly and leaving 2 weeks in between each to test for tolerance.
My cousin (with colitis, later progressed to Crohn’s) also flew to India and stayed in residence with a renowned Ayurvedic doctor for complete treatment – nothing worked and he came home even sicker. He also has not tried my protocols yet : )
So, I would say it is highly likely the Ayurvedic meds are interfering with your healing and perhaps even causing some of your symptoms. The same thing happens when people try to use Chinese medicine (TCM) with these diseases. It seems that if you use my protocols to stabilize the body first, then you have a better chance of tolerating Chinese or Ayurvedic medicine. But when disease is still active and the body is hypersensitive, these therapies usually do not work well.
The only other point I would encourage you to look at is the emotional facets of your illness. You have focused here entirely on the physical (in these emails), but the emotional contributors can be anywhere from 50-80% of your pathology. I have a lot of resources and guidance, tools, etc. for addressing this side of healing. For a better understanding of the science of how/why this is so important, please listen to my teleseminar with bestselling author Dr. Gabor Mate (When The Body Says No) – you can get the free download of it after this short Healing Journey Movie
One last thing, don’t be afraid to continue on a low dose of Prednisone for a month or so whilst introducing my protocols – it can take a while for your adrenal function to re-start (suppressed by Prednisone) and until it does, you will still feel quite ill.
When you are on a strong immunosuppressant drug that also shuts down your adrenal glands, it is best to begin the healing support (supplements) WHILST still on a low dose Prednisone. You cannot leave the body in a vacuum, without support. So you wean down to the lowest amount of Prednisone that you can tolerate and then stay on that while you introduce all the supplements and protocols from LTYG. When you have introduced all the supplements and you feel emotionally ready, then you wean down to the lowest dose of Prednisone for a week or two, and then stop.
You will likely still have some kick-back reaction even when you do it this way (especially if you have been on the drug for longer than 3 months). But it is unlikely to be serious enough that you wind up back in hospital.
The other thing to consider: It sounds like you were on the IBD Remission Diet – with active colonic bleeding. Did you take time off work and stay horizontal or resting until the blood clotted? Remember that healing takes a lot of energy, so we cannot proceed on like normal (like we do with drugs) and expect healing to occur. It’s best to take 3-6 weeks off work whilst on the Diet. At the very least, take 2 weeks completely off and then do only part-time work for the remainder. Re-read the story on page 33 which illustrates why this is so important.
I haven’t heard back from Jake, so I’m assuming I gave him a lot to think about. I’m working on the second edition of The IBD Remission Diet now and I’ve definitely emphasized the need for resting and emotional healing in that book too.
Jini Patel Thompson is an internationally recognized expert on natural healing for digestive diseases. She healed herself from widespread Crohn’s Disease and has remained drug and surgery-free for over 20 years. Jini has appeared on numerous podcast, TV, and radio shows throughout the U.S., U.K., Canada, and Australia, giving people hope and vision for how they can heal their Colitis, Crohn’s, Diverticulitis and Irritable Bowel Syndrome (IBS), using entirely natural methods. Her books on natural healing for digestive diseases have sold worldwide in over 80 countries.